Lake-Effect Snow, Mackinac
- When
- November 19, 4:00 AM EST to 6:00 PM EST
- Where
- Mackinac forecast zone
- Reported by
- Law Enforcement
An Alberta Clipper moved through the Northern Great Lakes on the 19th, producing mostly light snow. However, southwest winds ahead of the clipper scooped up extra moisture from Lake Michigan, and then dumped locally heavy snow on parts of Eastern Upper Michigan.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An Alberta Clipper moved through the Northern Great Lakes on the 19th, producing mostly light snow. However, southwest winds ahead of the clipper scooped up extra moisture from Lake Michigan, and then dumped locally heavy snow on parts of Eastern Upper Michigan. Raber picked up 10 inches of snow, Tahquamenon Falls had just over 9 inches, while Engadine had 8 and Sault Ste Marie, 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 19, 3:14 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
314 AM EST WED NOV 19 2008
.SYNOPSIS.../ISSUED AT 314 AM/
A FAST MOVING ALBERTA CLIPPER WILL PROVIDE ROUNDS OF LIGHT SNOW
ACROSS THE REGION TODAY...LOCALLY ENHANCED OVER PORTIONS OF FAR
WESTERN CHIPPEWA AND MACKINAC COUNTY AS ADDITIONAL MOISTURE IS
TRANSPORTED OFF LAKE MICHIGAN. IN THE WAKE OF THIS SYSTEM...YET
ANOTHER SHOT OF QUITE COLD AIR WILL BRING A RETURN TO LAKE EFFECT
SNOW SHOWERS TO ROUND OUT THE WORK WEEK...BEFORE HIGH PRESSURE
BRIEFLY BUILDS BACK INTO THE REGION THE FIRST HALF OF THE
WEEKEND.
&&
.SHORT TERM.../ISSUED AT 314 AM/...TODAY
TONS O FUN TO BE HAD THRU THE FCST PERIOD...STARTING TODAY WITH
INCOMING CLIPPER SYSTEM AND LAKE ENHANCEMENT CONCERNS ON S/SW FLOW
REGIME. REGIONAL RADARS TELL WHAT HAS BEEN EXPECTED...WITH
INCREASINGLY IMPRESSIVE DEEP LAYER ISENTROPIC UPGLIDE (30-35KT FLOW
PARALLEL TO THE PRESSURE SURFACES) GOING INTO SATURATING THE
ATMOSPHERE FROM TOP DOWN AND ATTEMPTING TO DEVELOP SOME LIGHT SNOW
ACRS THE WEST. SHORT TERM GUIDANCE SUGGESTS THIS TREND WILL CONTINUE
THRU 15-16Z TIMEFRAME WITH A PERIOD OF LIGHT SNOW FOR MOST
LOCATIONS...THOUGH AMOUNTS NOT TERRIBLY IMPRESSIVE WITH BEST LIFT
JUST UNDER THE PRIME GROWTH ZONE AND QUICK MOVEMENT OF PRECIP SHIELD
EXPECTED. HOWEVER...INCOMING SYNOPTIC MOISTURE PRIMING THE PUMP FOR
SOUTH/SOUTHWEST FLOW BAND ALREADY GETTING GOING OVR NORTHERN LAKE
MICHIGAN...AND EASILY EXPECT THINGS TO PICK UP THRU THE MORNING WITH
SUFFICIENT OVERLAKE INSTABILITY AND ISENTROPIC ASCENT TO AUGMENT THE
PROCESS.
THINGS GET EVEN MORE INTERESTING INTO THE AFTN AS LOSS OF UPGLIDE IS
REPLACED BY DEEP LAYER (700-300MB) QG UPWARD FORCING AND
STRENGTHENING LOW LEVEL CONVERGENCE AS COLD FRONT QUICKLY RACES THRU
THE REGION 21-03Z TIMEFRAME. IT IS THE 15-21Z TIMEFRAME THAT POSES
THE MOST CONCERN WITH RESPECT TO LAKE ENHANCEMENT FOR WESTERN
CHIP/MACK COUNTIES AND POTENTIAL FOR A QUICK THUMP OF VERY HEAVY
SNOW. DESPITE BEST LIFT UNDERCUTTING THE -12C TO -18C
ISOTHERMS...BELIEVE TIGHTENING SFC-800MB CONVERGENCE SHOULD REALLY
ALLOW THINGS TO GO TO TOWN...WITH 12KM WRF SPITTING OUT AN
IMPRESSIVE 0.5-0.6IN QPF BULLSEYE INTO THIS REGION. THUS...
CONFIDENCE REMAINS QUITE HIGH THAT WARNING CRITERIA SNOWS WILL
EASILY BE REALIZED OVR FAR WESTERN MACKINAC COUNTY...WITH THE BEST
JUST INLAND GIVEN COASTAL ACCUMULATIONS LIKELY SOMEWHAT OFFSET BY
MARINE INFLUENCE (WILL PROBABLY EVEN SEE HIGHS ON THE US-2 CORRIDOR
BUMP UP JUST ABOVE FREEZING FOR A TIME EARLY THIS AFTN). CONCERNS
ALSO FOCUSED ON FAR WESTERN CHIPPEWA COUNTY GIVEN PEGGED FLOW
REGIME OF 190ISH DEGREES. HAVE DECIDED TO GO AHEAD A HOIST AN
ADVISORY AT THIS JUNCTURE AS SHOULD EASILY SEE A FEW SPOTS PICK UP
4-5 INCHES OVR THE FAR WEST (AND PERHAPS MORE PENDING EXACT
PLACEMENT OF THE BAND)...WHILE THE REST OF THE COUNTY MORE THAN
LIKELY SEES A SOLID 3-4 JUST FROM SYNOPTIC SNOWS GIVEN BEST/LONGEST
DURATION FORCING IN PLACE. ELSEWHERE...STILL LOOKS LIKE A QUICK
SHOT OF MODERATE SNOWS POSSIBLE FOR MUCH OF NORTHERN LOWER AS COLD
FRONT GOES THROUGH...WITH FCST RAOBS SHOWING OMEGA BULLSEYED THRU
THE DENDRITIC GROWTH ZONE WHILE DEEP ISOTHERMAL LAYER EXISTS JUST
BELOW. AS IF THIS ISNT ENOUGH...SOME SMALL POTENTIAL FOR A LITTLE
FREEZING DRIZZLE TO ENTER THE PICTURE ACRS THE SOUTHWEST BY LATE
MORNING/EARLY AFTN AS MOISTURE ALOFT STRIPS OUT LEAVING THE TOP OF
THE SATURATED LAYER AT ROUGHLY 10C (THE AGE OLD QUESTION - IS IT
ENOUGH FOR ICE INTO THE CLOUD?). SHOULDNT BE A HUGE DEAL AS AFTN
HIGHS EXPECTED TO BUMP TOWARD FREEZING DOWN THAT WAY AND PAVEMENT
TEMPS STILL ABOVE FREEZING IN MOST SPOTS.
LAWRENCE
&&
.LONG TERM.../ISSUED AT 314 AM/...TONIGHT AND BEYOND
THE FUN CONTINUES...WITH FOCUS SHIFTING FROM SYNOPTIC COMPONENT TO
NEAR PURE LAKE EFFECT SNOW LATE TONIGHT BUT ESPECIALLY THURSDAY INTO
FRIDAY. PASSAGE OF UPR WAVE PROGGED TO SHIFT THE LOW LEVEL FLOW FROM
NORTHWEST LATER TONIGHT TO MORE OF A NORTH/NORTHWEST AND EVENTUALLY
JUST PLAIN NORTH BY LATE THURSDAY...WHILE LAKE EFFECT PARAMETERS
LITERALLY GO THRU THE ROOF. FCST RAOBS MORE THAN IMPRESSIVE FROM A
LES STANDPOINT AS STRONG COLD ADVECTION ENSUES THU-FRI...WITH H85
TEMPS DIPPING INTO THE -14C TO -16C RANGE WHILE INVERSION HEIGHTS
SOAR TO 9KFT OR BETTER (IN SOME CASES PUSHING 12KFT FOR A TIME).
ONLY CONCERN AS USUAL IS JUST WHERE THE FLOW WILL END UP EXACTLY AS
GUIDANCE SUGGEST A FEW WIGGLES IN THE FLOW ALOFT DROPPING THRU THE
REGION...BUT CONFIDENCE SUFFICIENTLY HIGH TO HOIST A LES WATCH AT
THIS JUNCTURE FOR THE N/NW FLOW REGIME COUNTIES. TEMPS THRU AT LEAST
FRIDAY WELL BELOW NORMAL...WITH HIGHS 20S INLAND TO NEAR 30 ON THE
COAST...WITH LOWS MAINLY TEENS TO LOW 20S...THOUGH POTENTIALLY EVEN
COLDER INLAND IS NORTH FLOW IS TRULY REALIZED AND THINGS CLEAR AT
ALL (SIMILAR TO WHAT OCCURRED LAST NIGHT). AT THIS POINT...APPEARS
LES WILL TAKE A HIT INTO SATURDAY AS RIDGING BUILDS BACK INTO THE
REGION WHILE AIRMASS MODIFIES RAPIDLY.
NO CHANGES MADE BEYOND SATURDAY.
LAWRENCE
&&
.MARINE.../ISSUED AT 314 AM/
GOING SMALL CRAFT ADVISORIES LOOK OK FOR THE NEXT FEW DAYS AS COLD
ADVECTION CRANKS UP FROM TONIGHT ONWARD. PROBABLY WILL NOT SEE SMALL
CRAFT CONDITIONS AT EVERY SITE EVERY SINGLE 6-HOUR PERIOD...BUT
OVERALL BREEZY AND CHOPPY CONDITIONS WILL BE THE RULE.
LAWRENCE
&&
.AVIATION.../ISSUED AT 1150 PM/...VALID FOR 06Z TAFS
A CLIPPER LOW PRESSURE SYSTEM OVER FAR NW MN WILL MOVE OVERHEAD
WEDNESDAY EVENING. SNOW WILL DEVELOP OUT AHEAD OF THIS
SYSTEM...IMPACTING PLN 1ST BY DAYBREAK...AND TVC/APN LATER IN THE
DAY. PLN/TVC SHOULD GO IFR FOR MUCH OF THE AFTERNOON. WINDS WILL
VEER NW BEHIND THE DEPARTING LOW BY LATE EVENING...WITH SOME LAKE
EFFECT SNOW SHOWERS KICKING BACK IN AT TVC/PLN.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WATCH FROM THURSDAY MORNING THROUGH FRIDAY
EVENING FOR MIZ020-021-025>027-031-032.
LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR MIZ008.
LAKE EFFECT SNOW WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ015.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THURSDAY FOR LMZ323-341-342-
344>346.
LH...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THURSDAY
FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THURSDAY
FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 354 AM EST WED NOV 19 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 201200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 354 AM EST WED NOV 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL OVERSPREAD THE AREA TODAY...WITH GENERALLY LIGHT ACCUMULATIONS. HOWEVER...LOCALIZED HEAVY ACCUMULATIONS OF SNOW ARE EXPECTED OVER FAR WESTERN CHIPPEWA AND MACKINAC COUNTIES THROUGH EARLY EVENING. PLEASE SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING LAKE EFFECT SNOW WILL RETURN TO THE SNOWBELTS OF MAINLY NORTHWEST LOWER MICHIGAN THURSDAY INTO FRIDAY...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE. PLEASE SEE ONGOING LAKE EFFECT SNOW WATCH FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AT ANY TIME. LAWRENCE
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138377, 138378.